Debt and deficit fluctuations and the structure of bond markets

Scott, A and Marcet, A (2009) Debt and deficit fluctuations and the structure of bond markets. Journal of Economic Theory, 144 (2). pp. 473-501. ISSN 0022-0531

Abstract

We analyse the implications of optimal taxation for the stochastic behaviour of debt. We show that when a government pursues an optimal fiscal policy under complete markets, the value of debt has the same or less persistence than other variables in the economy and it declines in response to shocks that cause the deficit to increase. By contrast, under incomplete markets debt shows more persistence than other variables and it increases in response to shocks that cause a higher deficit. Data for US government debt reveals diametrically opposite results from those of complete markets and is much more supportive of bond market incompleteness.

More Details

Item Type: Article
Subject Areas: Economics
Date Deposited: 16 May 2016 13:25
Last Modified: 23 Dec 2019 14:33
URI: https://lbsresearch.london.edu/id/eprint/215
More

Export and Share


Download

Full text not available from this repository.

Statistics

Altmetrics
View details on Dimensions' website

Downloads from LBS Research Online

View details

Actions (login required)

Edit Item Edit Item